Karen - posted on 07/11/2012 ( 19 moms have responded )
Our son, who is now 10, was diagnosed with ADHD in 2008 and put on Concerta. A month later, he was displaying major anger and mood swings, so risperdol was added. He has been on risperdol and stimulants from grades 1-3 but in 2nd grade, after getting kicked out of school, the psychiatrist added Prozac. It seemed like the miracle combination for about a year. Last year, however, we began to see major side effects of the stimulants, such as incredible irritability, sleeplessness, anger in rebebound times after school so his medicines were changed to Kapvay, prozac and risperdol. He did well for about a month, but was experiencing continued bullying at school and irritability and about a month into the new semester, he began falling asleep in class... a lot. He takes 2 Kapvay tablets in the morning and one in the afternoon to help with anxiety, but this medicine seems to cause him to be very sleepy. However, this summer, when we tried to titrate down to only 2 pills, he began biting on his clothes terribly, and couldn't finish a task for anything. We've titrated back up this week, but now he is irritable as all get out. I've never seen him so negative! The other thing is he is now gaining tons of weight. He used to be balanced out with weight when on Concerta, but he metabolizes so quickly now, he's got a pot belly and is going to get teased about this next year if the weight isn't addressed. He rides his bike and swims, but the weight gain is substantial. Whenever we've tried to reduce the risperdol before, he's gotten moody and couldn't sleep through the night.
So, major issues - he seems so bored and depressed with life and wants to sleep whenever he's not being highly stimulated plus he's gaining a ton of weight. Help??? We got him no a gluten free, almost cassein free diet as of March and I think his medicine is absorbing much better since then, but at what cost?